Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Strange symptoms after CT scan dye

05/24/2007

Question:

I had a CT scan with pre-meds as I have a possible allergy to scallops. Prednisone 50 mg was taken 13,7,and 1hr prior with benadryl 50 mg at 1 hr prior also. About 7 hrs, later I had onset of burning sensation to my face, eyes, and lips with reddness which looked like sunburn. Itching was vague-mostly hot/burning feeling. No trouble breathing. This was preceded by a backache and headache 2-3 hrs. earlier. I had a brief episode of hand shaking/heart pounding which I thought was from the prednisone. The face was still red, hot the next day as were my ears. This finally subsided in the afternoon. It really looked like a "butterfly rash" which extended to my forehead, but my neck and upper chest looked sunburned too. Is this reaction possible so late after the contrast or is it something else? Thank you.

Answer:

First there is no proven relationship between inorganic iodide in sea food and organic contrast material. Second you experienced a late phase adverse reaction to the contrast material (in all probability). How and why this happens is not clear but it is possible that a blood component known as complement was involved.

For more information:

Go to the Allergies health topic, where you can:

Response by:

I Leonard Bernstein, MD I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati